Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 43, NWS Las Vegas, NV

September 5, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 5, 2019, 4:19 PM MST for Mohave County, Arizona. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2019, 4:19 PM MST (23:19 UTC)
Expired
Sep 5, 2019, 5:54 PM MST
In force
95 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 72 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2959 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WGUS55 KVEF 052319
FFWVEF
AZC015-060145-
/O.NEW.KVEF.FF.W.0043.190905T2319Z-190906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
419 PM MST Thu Sep 5 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 645 PM MST.

* At 418 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Chloride. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Windy Point Campground, Packsaddle Campground and Chloride. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3545 11410 3524 11415 3533 11440 3554 11418

$$

BP
2 follow-up statements
939 
WGUS75 KVEF 052350
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
450 PM MST Thu Sep 5 2019

AZC015-060145-
/O.CON.KVEF.FF.W.0043.000000T0000Z-190906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
450 PM MST Thu Sep 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
SOUTHWESTERN MOHAVE COUNTY...

At 449 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain near Chloride have started to weaken. Flash flooding may be 
occuring.

Some locations that will experience flooding include...
Windy Point Campground, Packsaddle Campground and Chloride. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3545 11410 3524 11415 3533 11440 3554 11418

$$

BP
174 
WGUS75 KVEF 060054
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
554 PM MST Thu Sep 5 2019

AZC015-060103-
/O.CAN.KVEF.FF.W.0043.000000T0000Z-190906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
554 PM MST Thu Sep 5 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY IS
CANCELLED...

The heavy rain has ended near Chloride. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3545 11410 3524 11415 3533 11440 3554 11418

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:17 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 5, 2:17 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
217 PM PDT Thu Sep 5 2019

.SYNOPSIS...Shower and thunderstorm chances diminish tonight
through Friday as the region begins to dry out. Drier and cooler
weather along with afternoon breezes expected next week.
&&

.DISCUSSION...through Wednesday.

Monsoonal moisture and associated shower and thunderstorm chances
will give way to fire weather concerns as cooler, drier air
arrives for next week.

The focus for today's thunderstorm chances has been a upper-level
disturbance moving north across the region. Although leftover
shower and thunderstorms from last night has resulted in abundant
cloud cover, lift has been sufficient to continue to generate
shower activity in southern Inyo and Nye, as well as Clark
counties. Instability looks modest, even in areas that are
receiving sunshine - with CAPE values generally 500 to 1500.
Downdraft CAPE is around 1500, and storm motion is 15 to 20 knots
to the north. Given these parameters, expect only brief periods of
heavy rain with storms that do get going, with strong outflow
winds the primary threat.

As flow begins to shift southwesterly in response to an upper-
level trough of low pressure coming onshore into the PacNW,
expect drying conditions, with showers and thunderstorms limited
to northern Mohave and Lincoln county for Friday. Another upper-
level trough follows for Saturday into Sunday, and another for
midweek next week. These will result in cooler temperatures and
afternoon breezes.
&&

.FIRE WEATHER...Scattered showers and thunderstorms across the
region today will become more limited on Friday. A series of low
pressure systems will begin to dry the area out over the weekend.
While cooler temperatures are expected, dry air and afternoon
breezes will begin to elevate fire weather concerns over the
weekend into much of next week.
&&

.AVIATION...For McCarran...Southwest winds are expected to
continue through much of the afternoon, generally remaining below
10-12 knots. Low confidence on the forecast this afternoon, but
some isolated to scattered showers and thunderstorms will be
possible through the afternoon and early evening in and around the
Las Vegas Valley, which could impact corridors to the southeast
and southwest. With stronger showers and thunderstorms, gusty
outflow winds will be possible which could impact the terminal.
Outside of outflow winds, winds are expected to remain from the
south-southwest through the overnight period. Only slight chances
of a storm or two will be possible mainly along the higher
terrain tomorrow and a typical valley wind pattern is expected.
SCT to BKN aoa 10-12 kft will be possible through much of
tomorrow.

For the rest of southern Nevada, northwest Arizona and southeast
California...Low confidence on the forecast this afternoon, but
some isolated to scattered showers and thunderstorms will be
possible through the afternoon and early evening across much of
the region. Slightly better chances for showers and storms to
impact KBIH, KDAG, and KIGM this afternoon. With stronger showers and
thunderstorms, gusty outflow winds will be possible which could
impact nearby terminals. Outside of outflow winds, winds are
expected to follow typical diurnal patterns, favoring a south-
southwesterly direction in the afternoon. SCT to BKN aoa 10-12
kft will be possible through much of tomorrow. &&

.SPOTTER INFORMATION STATEMENT...Scattered thunderstorm activity
is likely today. Spotters are encouraged to report any
significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Steele
AVIATION.....Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:36 PM MSTDust Storm WarningVEFMohave54 min
Sep 4, 10:03 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 5, 1:31 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 5, 3:10 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.